By Alex Schadenberg, Executive Director - Euthanasia Prevention Coalition
An article by Sharon Kirkey and published in today's National Post reports on an article published in the Canadian Journal of Anestesiaoutlining the problem with and reactions to the drugs that are used for euthanasia and assisted suicide. Kirkey reports:
Canada’s anesthesiologists, doctors who work every day with some of the drugs commonly used in euthanasia and assisted suicide, are warning hastened death may not always result in a peaceful exit.
They say patients could experience convulsions, or a longer-than-expected “time to death,” or “awakenings” while the fatal cocktail of drugs take effect.
Some are even questioning whether they — or any other doctor — ought to be involved at all, and recommend the task be left instead to “euthanists” or some other group.
Kirkey continues her article with her information from her interview with Dr Cheryl Mack, one of the authors of the article:
Mack, chair of the clinical ethics committee for University of Alberta hospitals, said she and her co-author don’t object, in principle, to a “rational” suicide. “But that’s assuming, of course, we can distinguish between what is a rational suicide, and what is an irrational one.”
... Patients can respond to drugs differently and in unanticipated ways. Dosing is based on careful titration and monitoring of the patient, she said. “We can foresee potential complications.”
For example, with assisted suicide, where the doctor prescribes a fatal drug overdose the patient takes himself, “depending on what kind of safeguards are in place, and who’s present, you can have reactions to overdose — convulsions, vomiting, aspirations,” Mack said. “We could actually have patients incurring harm that they may not have anticipated.”
Kirkey then examines her article by looking at the reality of euthanasia...